Missouri, 2010

Tornadoes and Hail in Missouri, December 31, 2010

December 31, 2010 · NWS LSX · 22 events in 9 counties and zones

Severe thunderstorms developed ahead of a strong cold front, triggering numerous showers and thunderstorms. A number of tornadoes were reported as well as damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
$1.0 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe thunderstorms developed ahead of a strong cold front, triggering numerous showers and thunderstorms. A number of tornadoes were reported as well as damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 31, 2:11 AM CST, 25 minutes earlier.

Area forecast discussion, Dec 31, 2:11 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
211 AM CST FRI DEC 31 2010

.DISCUSSION...
/211 AM CST FRI DEC 31 2010/

MAIN CONCERN WILL BE THUNDERSTORMS TODAY AND THE POTENTIAL FOR A FEW
SEVERE STORMS. LATEST RUNS OF THE RUC HAVE BEEN CONSISTENT IN
SHIFTING THE MAXIMUM OF 925-850MB MOISTURE CONVERGENCE FROM CNTRL/
NERN MO INTO W CNTRL IL BY 12Z ON THE NOSE OF THE 60KT LOW LEVEL
JET. THE RUC SHOWS THE BULK OF THIS FORCING SHIFTING NORTHEAST OF
THE CWA BY 15Z. THE NAM/GFS ARE IN RELATIVELY GOOD AGREEMENT
THEREAFTER THAT THERE WILL BE A MODEST INCREASE IN LARGE SCALE
ASCENT AS THE CLOSED 500MB LOW MOVES NEWD ACROSS THE CNTRL PLAINS.
THE VERTICAL MOTION WILL BECOME NEUTRAL OR DOWNWARD OVER THE CWA
LATER THIS AFTERNOON AT THE SAME TIME THE SFC COLD FRONT MOVES
ACROSS THE CWA. SO WHILE THERE MAY BE SOME MODEST RECOVERY AHEAD
OF THE FRONT...FORECAST SOUNDINGS ARE SHOWING A MID LEVEL
INVERSION SETTING UP THAT WOULD ALSO ACT TO SUPPRESS ADDITIONAL
STORM DEVELOPMENT. THIS GOES ALONG WITH THE RECENT HRRR SIMULATED
REFLECTIVITY FORECASTS WHICH SHOWS THE FIRST CLUSTER EXITING THE
NERN CWA BY MID MORNING...A SECOND CLUSTER MOVING ACROSS SERN MO
AT MID-MORNING FOLLOWED BY WEAK DISCRETE CELLS DEVELOPING ALONG
THE COLD FRONT THIS AFTERNOON. WHILE IT IS DIFFICULT TO DETERMINE
HOW THE THERMODYNAMIC PROFILES WILL EVOLVE TODAY...ENVIRONMENTAL SHEAR
WILL BE MORE THAN SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS.

STORMS WILL QUICKLY EXIT THE EASTERN CWA THIS EVENING AS THE COLD
FRONT PUSHES EAST OF THE AREA.  STILL NOT SEEING A TRANSITION TO
SNOW AT THIS TIME AS THE ATMOSPHERE WILL LIKELY DRY OUT BEFORE IT
COOLS ENOUGH FOR SNOW. ALSO NOT SEEING ANY OBVIOUS ADDITIONAL
CHANCES FOR PRECIPITATION THROUGH EARLY NEXT WEEK AS THE UPPER
FLOW BECOMES ZONAL WITH ONLY WEAK SHORTWAVES MOVING THROUGH A DRY
ATMOSPHERE.

BRITT

&&

.AVIATION...
/1141 PM CST THU DEC 30 2010/

FORECAST PRETTY MUCH ON TRACK AS THE SYSTEM BEGINS TO LIFT OUT OF
THE 4 CORNERS AREA. CONVECTION BUBBLING NORTHEAST FROM NW AR/SW MO
PRETTY MUCH ON TRACK WITH THE MODELS. ITITIATION OF SECOND ROUND
OF CONVECTION STILL THE QUESTION. LOTS OF SHEAR...LIMITED
INSTABILITY AND SUFACE BASED LIFT. SEEMS ELEVATED STORMS MOST
LIKELY. HOWEVER MUST KEEP THE BRITT RULE IN MIND SINCE HE IS IN
THE HOUSE. FRONT SHOULD HIT COU/UIN IN A 00Z TO 01Z TIMEFRAME.

SPECIFICS FOR KSTL...MVFR CLOUDS SHOULD RAMAIN IN PLACE AS
CONVECTION MOVES IN FROM THE SOUTHWEST. SHOULD BE A BIT OF A BREAK
IN THE RAIN FROM EARLY MORNING TO EARLY AFTERNOON. THEN WILL HAVE
TO SEE IF STORMS FORM AGAIN IN ADVANCE OF THE MAIN FRONT. ELEVATED
CONVECTION LOOKS TO BE THE BEST POSSIBILITY THE MODEL SOUNDINGS
WITH LOW LEVEL INVERSIONS REMAINING. HAVE BROUGHT TIHE FRONT IN AT
04Z.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 1:14 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
114 AM CST FRI DEC 31 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
114 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE REST OF TONIGHT. A
FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND HAIL...ESPECIALLY
ALONG AND NORTH OF INTERSTATE 44 IN MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AND FRIDAY NIGHT. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL
AND WIND GUSTS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT AND ON FRIDAY.

TRUETT

In the hours before

Special weather statement, Dec 31, 1:56 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 AM CST FRI DEC 31 2010

MOZ049>051-310830-
CALLAWAY MO-MONTGOMERY MO-OSAGE MO-
156 AM CST FRI DEC 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...EASTERN CALLAWAY AND
NORTHEASTERN OSAGE COUNTIES UNTIL 230 AM CST...

AT 153 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHAMOIS...OR 12 MILES NORTH OF LINN...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY CITY...
  BIG SPRING...
  MINEOLA...
  NEW FLORENCE...
  PORTLAND...
  REFORM...
  AMERICUS...
  DANVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BYRD

The radar

The St Louis radar (KLSX), 95 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

12 tornado, 6 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gasconade

When
December 31, 2:36 AM CST to 2:37 AM CST
Where
Gasconade County, 1.2 mi SW of Eland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.287, -91.644

Thunderstorm winds blew down numerous large tree limbs and part of the roof of a barn was blown off. Some of the metal landed in the trees nearby. Several windows in the nearby house were broken by the thunderstorm winds.

Hail, Pike

When
December 31, 10:30 AM CST
Where
Pike County, 0.61 mi S of Bowling Green
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.341, -91.200

Hail, Crawford

When
December 31, 10:40 AM CST
Where
Crawford County, Cuba
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.070, -91.400

Hail, Crawford

When
December 31, 10:40 AM CST
Where
Crawford County, Steelville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -91.350

Tornado, Crawford

When
December 31, 10:40 AM CST to 10:46 AM CST
Where
Crawford County, 2.08 mi SE of Jake Prairie to 2.44 mi SE of Oak Hill
Rating
EF1
Path length
6.36 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.147, -91.495

The tornado touched down near Highway F and one quarter mile south of Jakes Prairie Road. Damage consisted of tree branches snapped. The next sign of damage was nearly two miles northeast of the first sign of damage, southwest of Four Mile Road and Brush Creek. There was some large tree limb damage west of the road along the creek. However a greater degree of tree damage occurred along Brush Creek east of Four Mile Road. This area of tree damage extended over 2 miles to the east-northeast. The width of the damage over this area was over 100 yards wide.

The next point of damage was on Highway 19, half a mile south of State Highway C. Minor tree damage was noted at this location. Tree limbs up to six inches were snapped half way up the tree trunk. The tornado traveled northeast and damaged one home and one farmstead on Taylor road. The owner of the house that was damaged described the tornado as a swirling rain, which confirms that the tornado was completely rain wrapped. The house suffered damage to the roof and patio. Several medium to large trees were snapped half way up the trunk to the west of the home, which is about 75 to 100 yards away. The tornado crossed Taylor road and damaged several trees on a hill north of Taylor Road. Some of these trees were snapped near the base of the trunk. The tornado then hit the first of two more farmsteads. Several panels from a barn's roof were peeled off, but the overall structure was intact. The roofs of three machine sheds were also removed and tossed to the northeast. The width of the damage area was approximately 75 yards wide.

The tornado skipped and caused minor damage to a barn and silo on a second farmstead on Ackermann Lane just south of Highway C. There were a few trees uprooted and large limbs were snapped over the upper parts of several medium size trees. Additional tops from trees were snapped a third of a mile southwest of Highways C and CC. The tornado then destroyed an evergreen tree along Highway C a quarter of a mile east of the intersection of Highways C and CC before lifting and dissipating.

Thunderstorm Wind, Franklin

When
December 31, 11:05 AM CST
Where
Franklin County, 1.1 mi NW of Sullivan
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.233, -91.162

Tornado, Franklin

When
December 31, 11:16 AM CST to 11:18 AM CST
Where
Franklin County, 1.51 mi E of Krakow to 2.14 mi ENE of Krakow
Rating
EF1
Path length
0.8 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
38.500, -91.022

A tornado touched down along Country Club Road and produced minor tree damage. It continued to the northeast and struck Rivendell Farms, a horse farm, where it removed the majority of the roof from a large metal pole barn and caused minor injuries to one horse. Another outbuilding sustained roof damage and the residence had some shingles blown off. Also, a thirty five foot radio tower was blown down. The damage to the pole barn is rated EF1 intensity while the rest of the damage at this location is EF0. The tornado crossed Country Club Road near a sharp curve to the west. A house had shingles missing at this location as well as minor tree damage. The tornado lifted just past this point.

Tornado, Franklin

When
December 31, 11:17 AM CST to 11:18 AM CST
Where
Franklin County, 2.08 mi ENE of Krakow to 2.05 mi SW of South Pt
Rating
EF0
Path length
0.36 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.506, -91.012

A tornado formed near the intersection of Country Club Road and Country Club Lane where it blew over a road sign and produced minor trim damage to a home. The tornado continued to the northeast and passed through a new subdivision and produced minor tree damage. The tornado lifted before reaching Highway 47.

Tornado, Franklin

When
December 31, 11:19 AM CST to 11:33 AM CST
Where
Franklin County, 2.82 mi S of Moselle to 1.93 mi S of Pacific
Rating
EF2
Path length
11.38 mi
Path width
370 yd
Continued into
Jefferson, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
38.340, -90.890

The tornado touched down around three quarters of a mile southwest of Bruns Bridge on Mill Hill Road and four tenths of a mile east of the northern end of Ely Road, within the Meramec River valley. The tornado moved rapidly northeast at 50 mph crossing the Meramec River six times while producing extensive tree damage along its entire path to Robertsville. Large sections of trees were completely leveled within wooded areas in rural southeast Franklin County. Over two dozen structures were also damaged along the path to the southwest of Robertsville, including one house that was totally destroyed at the intersection of Eagle Ridge Road and Woods Creek Road, and another building on south Oak Drive. In Robertsville, seven homes were damaged on Hayfield Drive in the Hayfield Estates subdivision, with two sustaining significant damage. The tornado then hit the Shiloh Baptist Church causing severe damage to its west facing wall, and leveling the old church sanctuary just north of the church. The tornado then destroyed a building at the intersection of Route O and Route N as it exited town. The tornado weakened some as it moved northeast of Robertsville moving across the southeast portion of the Robertsville State Park and crossing Highway N just south of Mueller Road, about six tenths of a mile north of Catawissa. The tornado then continued northeast, crossing Solidarity Drive, which is on the Franklin/Jefferson county line, into Jefferson County.

Tornado, St. Charles

When
December 31, 11:25 AM CST to 11:28 AM CST
Where
St. Charles County, 2.38 mi WSW of Augusta to 2.47 mi NW of Augusta
Rating
EF0
Path length
1.96 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.563, -90.923

A tornado touched down on the Missouri River flood plain south of Augusta Bottom Road. A barn was knocked down along August Bottom Road and had part of its roof thrown across the road. The tornado travelled north northeast up the bluff towards Highway 94. A tree was uprooted and a house sustained minor exterior damage on the south side of Highway 94. The tornado crossed Highway 94 and removed part of the metal roof of an outbuilding. The roof debris was blown several hundred yards from the structure. Some of the sheet metal was found in a tree line well north of the building where the tornado lifted.

Tornado, Franklin

When
December 31, 11:27 AM CST to 11:29 AM CST
Where
Franklin County, 2.76 mi ESE of Lonedell to 3.99 mi E of Lonedell
Rating
EF0
Path length
2 mi
Path width
20 yd
Continued into
Jefferson, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
38.307, -90.782

The tornado initially touched down northeast of Highway 30 and County Road HH in southeast Franklin County. Several medium size tree limbs were snapped in the upper parts of the trees. The width of the tree limb damage was 20 yards. Further to the northeast, a barn sustained moderate roof damage on Woodland Road. The tornado then skipped northeast and moved into northwest Jefferson County.

Tornado, Jefferson

When
December 31, 11:29 AM CST to 11:35 AM CST
Where
Jefferson County, 2.8 mi NW of Oermann to 1.89 mi SW of Byrnesville
Rating
EF1
Path length
6.6 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.328, -90.757

The tornado skipped northeast and moved into northwest Jefferson County. Additional medium to large tree limbs were snapped while some medium size trees were uprooted along the Dittmer-Catawissa Road or 3 miles northwest of Dittmer. As the tornado continued to skip northeast, several large trees including large pine trees were snapped at the base or uprooted on Highway NN or 3 miles north of Dittmer. The tree damage was on a ridge crest along Highway NN. The damage was rated EF1 at this location. The damage width was approximately 50 yards. The tornado moved northeast and caused minor tree damage on Dutch Creek Road 1.5 miles southwest of Byrnesville. The tornado then lifted and dissipated.

Hail, Lincoln

When
December 31, 11:30 AM CST to 11:38 AM CST
Where
Lincoln County, 2.99 mi SSE of Corso to 1.65 mi N of Silex
Measured
1 in hail
Reported by
Public
Coordinates
39.089, -91.163

Hail up to one inch in diameter fell in a swath over northwestern Lincoln county. In some spots the hail was covering the ground.

Tornado, Jefferson

When
December 31, 11:33 AM CST to 11:35 AM CST
Where
Jefferson County, 6.31 mi W of Hoene Spg to 5.59 mi W of Hoene Spg
Rating
EF1
Path length
0.81 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.453, -90.737

The tornado crossed Solidarity Drive from Franklin County into Jefferson County and continued to the northeast. The path narrowed as it crossed Highway F just west of Lake Cattails. The tornado finally lifted around 1135 am near the northeast corner of Lake Cattails, 2 miles southeast of Pacific. The damage along this segment consisted of snapped trees, tree limbs and downed trees, and missing or damaged shingles on a few homes.

Hail, Jefferson

When
December 31, 11:45 AM CST
Where
Jefferson County, 0.38 mi ENE of Hillsboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.231, -90.563

Tornado, St. Louis

When
December 31, 11:48 AM CST to 11:50 AM CST
Where
St. Louis County, 1.2 mi NE of Ballwin to 1.59 mi SE of Winchester
Rating
EF1
Path length
1.7 mi
Path width
175 yd
Reported by
NWS Storm Survey
Coordinates
38.593, -90.556

The tornado touched down just northwest of the intersection of Manchester Road and Birchwood Drive. The tornado traveled to the northeast around 45 mph crossing Kehrs Mill Road, passing through the east side of the Ballwin Golf Course, then crossing Holloway Road and Baxter Road. The tornado lifted just east of the intersection of Brass Lamp Drive and Morewood Court. There were numerous occurrences of tree damage along the tornado path including snapped trees and tree branches as well as uprooted trees. Nearly three dozen homes sustained damage, although the vast majority of this damage was superficial consisting of damaged fascia, soffit and missing/damaged shingles.

Tornado, Jefferson

When
December 31, 11:48 AM CST to 11:49 AM CST
Where
Jefferson County, 1.79 mi ENE of Murphy to 2.56 mi NE of Murphy
Rating
EF0
Path length
0.86 mi
Path width
50 yd
Continued into
St. Louis, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
38.492, -90.471

The tornado initially touched down at 11:48 AM approximately one mile east of Murphy, Missouri on W. Lakewood Drive in far northern Jefferson County. The damage path was 40 yards wide. The tornado's second touchdown occurred at the Jefferson, St. Louis County Line at Delmar Gardens on Arbor Terrace. Small trees and minor roof damage occurred at Delmar Gardens. The damage path was 50 yards wide and rated EF0. The tornado continued to the northeast into St. Louis County.

Tornado, St. Louis

When
December 31, 11:49 AM CST to 12:00 PM CST
Where
St. Louis County, 2.02 mi SSW of St Louis Weiss Arpt to 0.85 mi NNW of Meacham Park
Rating
EF3
Path length
5.79 mi
Path width
440 yd
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
38.502, -90.462

The tornado's second touchdown occurred at the Jefferson, St. Louis County Line at Delmar Gardens on Arbor Terrace. Small trees and minor roof damage occurred at Delmar Gardens. The damage path was 50 yards wide and rated EF0.

The tornado continued to skip northeast along Highway 30, in St. Louis County, through a large subdivision in which many homes sustained minor roof and tree damage, however three homes on the east end of the subdivision sustained both siding damage and a greater degree of roof damage. The width of the damage area was 100 yards. Damage intensity over much of the subdivision was EF0, except for the three homes, this damage intensity was rated EF1.

The tornado crossed Highway 141 just north of Highway 30. A 2007 Honda CR-V was driving northbound on Highway 141 when the tornado picked it up and slammed it sideways into a wall along the highway. The occupant, a 70 year old woman, sustained major injuries and died about eleven days later from her injuries. The tornado then hit a church, elementary school and parsonage, which sustained various degrees of damage with the parsonage having the highest degree of damage. Most of the roof was removed and one wall collapsed. Three trees sustained substantial damage in which one tree was partially debarked. Damage intensity was rated EF2 while the damage width was 100 yards.

The tornado moved through the Fenton City Park and crossed the Meramec River half mile north of Highway 30. Much of the tree damage was minor over this area. The tornado paralleled Watson Road and crossed it near Bond Road where three separate large trees damaged a house, vehicle and garage.

The tornado continued northeast and crossed Interstate 270, two miles southeast of Interstate 44. Just east of I-270 the tornado paralleled Old Watson Road in which an intermittent path of damage was observed. One home northeast of I-270 sustained minor roof damage and a second home further northeast experienced shingle and tree damage. The damage over this area was rated EF1 while the damage width was 50 yards.

At approximately 11:56 AM the tornado rapidly intensified as it neared Lindbergh Blvd. Many trees in Watson Trail Park were snapped or uprooted. Seven homes along Old Watson Road sustained varying degrees of damage. Peak intensity was EF3 with 145 mph winds. Two homes had the roofs removed and most of the exterior walls collapsed.

Several homes along Court Drive sustained significant damage. The worst damage occurred on the east end of Court Drive in which four homes had large portions of the roof removed and one had several walls collapsed. Damage intensity was rated EF3 with wind speeds near 150 mph.

On Lindbergh Blvd, one home was completely demolished and moved less than 50 yards from the foundation. A brick veneer garage was also destroyed by the tornado. Further north on Lindbergh a medical facility also sustained heavy damage. Damage over this area was rated EF3, but the demolished home was rated high-end EF3. Damage over this area was a quarter of a mile wide.

The tornado crossed Lindbergh near Court Drive and crossed over a strip mall. Two cars and a delivery truck were tipped over in the parking lot. Several windows were blown in on the stores in the strip mall and a greenhouse behind and adjacent to the mall suffered roof and water pipe damage. The tornado made a turn to the east-northeast and crossed the east end of Woodfox Drive. About a dozen pine trees along the east end of Woodfox Drive were blown over, all lying to the north. Eight homes on Woodfox Drive suffered roof damage and several trees were either pushed over or snapped off about halfway up the trunk. The tornado crossed Woodpark Drive were it caused roof damage to three more homes and downed a large oak tree. One home had the roof lifted and partially removed. The damage path width from Woodfox to Woodpark was 300 yards wide and was rated EF1.

The tornado then turned a bit to the northeast and crossed Eggeling Lane and Gladlea Drive. On Eggeling Lane, four homes suffered roof damage and several trees were downed. On Gladlea Drive, three homes suffered roof damage and several more trees were downed. This damage path was 150 yards wide and rated EF0. The tornado crossed East Watson between Lynn Lane, Watson Woods Court, and Kathy Court. On Lynn Lane, a couple of trees were snapped off and two homes suffered roof damage and had windows blown in. This portion of the damage path was 100 yards wide and rated EF1.

The tornado crossed over Kathy Court and Fern Glen Drive. Some large tree branches were broken which took down some power lines. This damage was rated EF0 and the damage path was 100 yards wide.

The tornado continued northeast and crossed the area near Maebern Terrace, Sturdy Drive and Crestwood Lane. At Sturdy and Maebern Terrace, two homes suffered roof damage with one home having the roof lifted and partially removed. A couple of large trees were also downed in this area. This damage was EF1 and 100 yards wide. The tornado continued northeast to Watson Road with minor tree and roof damage noted. Six power poles were pushed over along Watson Road. The tornado continued northeast with additional damage to trees and roofs until it weakened and lifted at the intersection of Rayburn Avenue and S. Sappington Road.

Hail, Jefferson

When
December 31, 11:50 AM CST to 11:59 AM CST
Where
Jefferson County, Barnhart to Imperial
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.350, -90.400

Thunderstorm Wind, Jefferson

When
December 31, 11:57 AM CST
Where
Jefferson County, Herculaneum
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -90.380

Thunderstorm winds blew down numerous large tree limbs.

Thunderstorm Wind, St. Louis (C)

When
December 31, 12:05 PM CST
Where
St. Louis (C) County, 2.88 mi N of Carondelet
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.591, -90.273

Sixty mile per hour winds measured at the intersection of Chippewa Street and S. Kingshighway Blvd.

Tornado, St. Louis (C)

When
December 31, 12:08 PM CST to 12:11 PM CST
Where
St. Louis (C) County, 0.2 mi WSW of St Louis to 2.52 mi NE of St Louis
Rating
EF1
Path length
2.71 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.649, -90.254

The tornado touched down near the intersection of North Taylor Avenue and Washington Avenue in the Lewis Place neighborhood. It traveled to the northeast around 50 mph through The Ville and North Riverfront neighborhoods, then lifted just north of Fairground Park. Numerous homes sustained roof damage, with several homes sustaining near total loss of their roofs.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, St. Louis2011-01-1070FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273861, 273862, 273863, 273864, 275086, 273867, 273513, 273514, 272949, 273512, 275087, 275088, 274622, 272950, 274598, 272951, 275089, 275090, 274599, 275091, 275092, 272957.